Browse

You are looking at 1 - 2 of 2 items for :

  • Enlarged prostate x
  • Refine by Access: All content x
Clear All
Open access

Ravikumar Ravindran, Justyna Witczak, Suhani Bahl, Lakdasa D K E Premawardhana, and Mohamed Adlan

Summary

A 53-year-old man who used growth hormone (GH), anabolic steroids and testosterone (T) for over 20 years presented with severe constipation and hypercalcaemia. He had benign prostatic hyperplasia and renal stones but no significant family history. Investigations showed – (1) corrected calcium (reference range) 3.66 mmol/L (2.2–2.6), phosphate 1.39 mmol/L (0.80–1.50), and PTH 2 pmol/L (1.6–7.2); (2) urea 21.9 mmol/L (2.5–7.8), creatinine 319 mmol/L (58–110), eGFR 18 mL/min (>90), and urine analysis (protein 4+, glucose 4+, red cells 2+); (3) creatine kinase 7952 U/L (40–320), positive anti Jo-1, and Ro-52 antibodies; (4) vitamin D 46 nmol/L (30–50), vitamin D3 29 pmol/L (55–139), vitamin A 4.65 mmol/L (1.10–2.60), and normal protein electrophoresis; (5) normal CT thorax, abdomen and pelvis and MRI of muscles showed ‘inflammation’, myositis and calcification; (6) biopsy of thigh muscles showed active myositis, chronic myopathic changes and mineral deposition and of the kidneys showed positive CD3 and CD45, focal segmental glomerulosclerosis and hypercalcaemic tubular changes; and (7) echocardiography showed left ventricular hypertrophy (likely medications and myositis contributing), aortic stenosis and an ejection fraction of 44%, and MRI confirmed these with possible right coronary artery disease. Hypercalcaemia was possibly multifactorial – (1) calcium release following myositis, rhabdomyolysis and acute kidney injury; (2) possible primary hyperparathyroidism (a low but detectable PTH); and (3) hypervitaminosis A. He was hydrated and given pamidronate, mycophenolate and prednisolone. Following initial biochemical and clinical improvement, he had multiple subsequent admissions for hypercalcaemia and renal deterioration. He continued taking GH and T despite counselling but died suddenly of a myocardial infarction.

Learning points:

  • The differential diagnosis of hypercalcaemia is sometimes a challenge.

  • Diagnosis may require multidisciplinary expertise and multiple and invasive investigations.

  • There may be several disparate causes for hypercalcaemia, although one usually predominates.

  • Maintaining ‘body image’ even with the use of harmful drugs may be an overpowering emotion despite counselling about their dangers.

Open access

Fergus Keane, Aoife M Egan, Patrick Navin, Francesca Brett, and Michael C Dennedy

Summary

Pituitary apoplexy represents an uncommon endocrine emergency with potentially life-threatening consequences. Drug-induced pituitary apoplexy is a rare but important consideration when evaluating patients with this presentation. We describe an unusual case of a patient with a known pituitary macroadenoma presenting with acute-onset third nerve palsy and headache secondary to tumour enlargement and apoplexy. This followed gonadotropin-releasing hormone (GNRH) agonist therapy used to treat metastatic prostate carcinoma. Following acute management, the patient underwent transphenoidal debulking of his pituitary gland with resolution of his third nerve palsy. Subsequent retrospective data interpretation revealed that this had been a secretory gonadotropinoma and GNRH agonist therapy resulted in raised gonadotropins and testosterone. Hence, further management of his prostate carcinoma required GNRH antagonist therapy and external beam radiotherapy. This case demonstrates an uncommon complication of GNRH agonist therapy in the setting of a pituitary macroadenoma. It also highlights the importance of careful, serial data interpretation in patients with pituitary adenomas. Finally, this case presents a unique insight into the challenges of managing a hormonal-dependent prostate cancer in a patient with a secretory pituitary tumour.

Learning points

  • While non-functioning gonadotropinomas represent the most common form of pituitary macroadenoma, functioning gonadotropinomas are exceedingly rare.

  • Acute tumour enlargement, with potential pituitary apoplexy, is a rare but important adverse effect arising from GNRH agonist therapy in the presence of both functioning and non-functioning pituitary gonadotropinomas.

  • GNRH antagonist therapy represents an alternative treatment option for patients with hormonal therapy-requiring prostate cancer, who also have diagnosed with a pituitary gonadotropinoma.